Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

May 5, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2019, 5:00 PM CDT for Pecos County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 5:00 PM CDT (22:00 UTC)
Expired
May 5, 2019, 6:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:04 PM CDTTSTM WND DMGBelding, TXPOWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN OFF.
May 5, 5:20 PM CDTHAIL 112 Sw Fort Stockton, TXBROKEN WINDOWS REPORTED AT TDJC.
May 5, 5:23 PM CDTHAIL 1.75Belding, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS54 KMAF 052200
SVRMAF
TXC371-052300-
/O.NEW.KMAF.SV.W.0101.190505T2200Z-190505T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
500 PM CDT Sun May 5 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...

* Until 600 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located 9 miles west of
  Fort Stockton, moving southeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County 
  Airport and Sierra Madera, highway 285 south of Fort Stockton, 
  highway 385 south of Fort Stockton.

This includes Interstate 10 between mile markers 239 and 287.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 10233 3060 10234 3048 10238 3039 10291
      3080 10333 3096 10321 3107 10272 3077 10226
TIME...MOT...LOC 2159Z 242DEG 46KT 3089 10305 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

12
1 follow-up statement
828 
WWUS54 KMAF 052227
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Sun May 5 2019

TXC371-052300-
/O.CON.KMAF.SV.W.0101.000000T0000Z-190505T2300Z/
Pecos TX-
527 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL PECOS COUNTY...

At 520 PM CDT, local law enforcement reported quarter size hail 12 
miles southwest of Fort Stockton. At 525 pm CDT a severe thunderstorm 
was located 9 miles southwest of Fort Stockton, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and golfball size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belding, Highway 285 south of Fort Stockton, Highway 385 south of 
Fort Stockton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 10233 3060 10234 3048 10238 3039 10291
      3080 10333 3096 10321 3107 10272 3077 10226
TIME...MOT...LOC 2223Z 263DEG 27KT 3077 10296 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:27 PM CDT, 33 minutes earlier.

Area forecast discussion, May 5, 4:27 PM CDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
427 PM CDT Sun May 5 2019

.UPDATE...
Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos.

&&

.DISCUSSION...
Weak cap/strong daytime heating/steep lapse/moderate CAPES/
sufficient shear are all in place for a few severe storms with
large/giant hail and severe wind gusts.

&&

.PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/

DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /  10  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /  10  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 5, 2:20 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 5, 4:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019

TXZ278-052200-
Davis Mountains Foothills TX-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3047 10378 3071 10351 3049 10332 3036 10357
      3038 10359 3037 10359 3035 10358 3036 10359
      3032 10366 3039 10373 3043 10372 3043 10375
      3045 10374 3044 10378
TIME...MOT...LOC 2119Z 231DEG 14KT 3044 10366

HC
Special weather statement, May 5, 4:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 5 2019

TXZ277-052215-
Davis Mountains TX-
431 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 10 miles west of Fort Davis, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Indian Lodge and Fort Davis National Historical
Site.

LAT...LON 3084 10403 3056 10378 3055 10380 3054 10380
      3047 10409 3064 10422
TIME...MOT...LOC 2131Z 241DEG 15KT 3059 10407

HC
Special weather statement, May 5, 4:32 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Sun May 5 2019

NMZ034-TXZ050-060-061-052215-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
432 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND CENTRAL WINKLER COUNTIES UNTIL 515
PM CDT/415 PM MDT/...

At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Goldsmith and Winkler County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for western Texas.

LAT...LON 3172 10324 3188 10332 3230 10271 3204 10248
TIME...MOT...LOC 2132Z 238DEG 41KT 3187 10315

87
Special weather statement, May 5, 4:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Sun May 5 2019

TXZ274-052200-
Reeves County Plains TX-
437 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 12 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3120 10392 3140 10402 3159 10379 3138 10360
TIME...MOT...LOC 2136Z 237DEG 49KT 3138 10388

12
Local storm report, May 5, 5:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             9 W FORT STOCKTON       30.89N 103.04W
05/05/2019  E1.75 INCH       Pecos              TX   PUBLIC

&&

GREGORY.MURDOCH
Special weather statement, May 5, 5:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
500 PM CDT Sun May 5 2019

TXZ276-277-052245-
Marfa Plateau TX-Davis Mountains TX-
500 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL
JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or near Marfa, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa, Marfa Municipal Airport and Paisano Pass.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3057 10383 3053 10382 3053 10385 3052 10382
      3048 10381 3046 10383 3045 10385 3044 10384
      3046 10382 3044 10380 3045 10380 3024 10374
      3028 10415 3045 10419
TIME...MOT...LOC 2159Z 258DEG 12KT 3038 10409

HC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:17 PM CDTSevere Thunderstorm WarningMAFGaines58 min
May 4, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 8:44 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 4, 8:58 PM CDTTornado WarningMAFGaines20 min
May 5, 2:09 PM CDTSpecial Weather StatementMAFPecos51 min
May 5, 2:58 PM CDTSpecial Weather StatementMAFPecos47 min
May 5, 3:03 PM CDTSevere Thunderstorm WarningMAFPecos, Ward40 min
May 5, 3:21 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 5, 3:27 PM CDTSpecial Weather StatementMAF33 min
May 5, 3:32 PM CDTSpecial Weather StatementMAFWard28 min
May 5, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 5, 3:48 PM CDTSpecial Weather StatementMAFWard27 min
May 5, 4:08 PM CDTSpecial Weather StatementMAFReeves22 min
May 5, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis36 min
May 5, 4:11 PM CDTSpecial Weather StatementMAFReeves49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 5, 4:19 PM CDTSpecial Weather StatementMAF41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis61 min
May 5, 4:31 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 5, 4:32 PM CDTSpecial Weather StatementMAFWinkler43 min
May 5, 4:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler50 min
May 5, 4:54 PM CDTTornado WarningMAFPecos36 min
May 5, 5:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 5, 5:10 PM CDTSpecial Weather StatementMAFPresidio50 min
May 5, 5:19 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 5, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis67 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Martin39 min
May 5, 6:20 PM CDTSpecial Weather StatementMAFWinkler40 min
May 5, 6:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 5, 6:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.